July 10, 2001
One of the major problems with the use of abacavir (ABC) is the hypersensitivity reaction (HSR) that occurs in roughly 6% of the patients. To this point, the mechanism and risk factors for this reaction have not been determined.
In an effort to define risk factors associated with the ABC hypersensitivity reaction, researchers at GlaxoSmithKline performed a risk-factor analysis using data from 25 clinical trials involving ABC. Cases of the hypersensitivity reaction were identified by the clinical investigator or by medical documentation of a compatible clinical syndrome, but if a patient was rechallenged with ABC, something that is life-threatening and not recommended in clinical practice, and the hypersensitivity reaction did not recur, the case was excluded.
Variables analyzed for association with hypersensitivity reaction including demographic data, CDC HIV-1 classification, CD4+ cell count, plasma HIV-1 RNA, history of prior therapy, concurrent medications, and clinical laboratory parameters.
The analysis of the 25 trials found the rate of hypersensitivity reaction ranged from 0% to 14%. Data from 5,332 subjects were analyzed, of which 197 (3.7%) experienced hypersensitivity reaction. In a univariate model, several variables were significantly associated with hypersensitivity reaction: African descent, age, and non-class C by CDC classification. In the multivariate analysis, only a history of prior antiretroviral therapy and African ethnicity remained significant and each reduced the odds ratio of hypersensitivity reaction to 0.6. Concurrent use of NNRTIs had no effect on the rate of hypersensitivity reaction. No laboratory parameter at baseline correlated with risk for hypersensitivity reaction to ABC.
Based upon these data, the investigators were only able to conclude that prior antiretroviral therapy and African ethnicity were associated with a somewhat reduced risk of hypersensitivity reaction. The findings of the study are limited, however, by under-reporting of hypersensitivity reaction in the ABC expanded-access program, which may have affected the risk-factor analysis. Also, one wonders if the dark color of the skin of Black patients could have made identification of a rash more difficult and led to an underreporting of a rash suggestive of hypersensitivity reaction in that population. Regardless, this study does little to help clinicians sort out the difficult issue of the hypersensitivity reaction associated with ABC.
|Please note: Knowledge about HIV changes rapidly. Note the date of this summary's publication, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this summary. For a complete listing of our most recent conference coverage, click here.|
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.